Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 5, NWS Tucson, AZ

July 19, 2010Greenlee County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 19, 2010, 5:14 PM MST for Greenlee County, Arizona. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2010, 5:14 PM MST (00:14 UTC)
Expired
Jul 19, 2010, 6:15 PM MST
In force
61 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Greenlee County, AZ

The radar

The Tucson radar (KEMX), 181 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2010-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2010-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
3344 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

191 
WGUS55 KTWC 200014
FFWTWC
AZC011-200115-
/O.NEW.KTWC.FF.W.0005.100720T0014Z-100720T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
514 PM MST MON JUL 19 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GREENLEE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 615 PM MST

* AT 505 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM AN AREA OF THUNDERSTORMS NEAR GUTHRIE. THESE
  THUNDERSTORMS WERE PRODUCING VERY HEAVY RAINFALL...UP TO 2 INCHES
  OF RAINFALL STRETCHING FROM GUTHRIE...NORTHEAST ALONG STATE 
  HIGHWAY 78 TO THE NEW MEXICO BORDER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3307 10924 3311 10906 3275 10909 3288 10932

$$
2 follow-up statements
478 
WGUS75 KTWC 200051
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
551 PM MST MON JUL 19 2010

AZC011-200115-
/O.CON.KTWC.FF.W.0005.000000T0000Z-100720T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENLEE AZ-
551 PM MST MON JUL 19 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR
CENTRAL GREENLEE COUNTY...

AT 548 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE 
HEAVY RAINFALL HAS MOVED WEST OF THE WARNING AREA...WITH LIGHT TO 
MODERATE RAINFALL CURRENTLY OCCURRING. A SPOTTER REPORT FROM THIS 
AREA INDICATED THAT SMALL STREAMS WERE RUNNING BANKFULL. 
THEREFORE...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM 
MST. 

LAT...LON 3307 10924 3311 10906 3275 10909 3288 10932

$$
829 
WGUS75 KTWC 200116
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
616 PM MST MON JUL 19 2010

AZC011-200125-
/O.EXP.KTWC.FF.W.0005.000000T0000Z-100720T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENLEE AZ-
616 PM MST MON JUL 19 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL GREENLEE COUNTY...

AT 615 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THE 
THUNDERSTORMS WHICH PRODUCED THE HEAVY RAINFALL HAD DIMINISHED WITH 
ONLY LIGHT RAIN REMAINING IN THE WARNING AREA. THE THREAT OF FLASH 
FLOODING HAS ENDED. THEREFORE...THE FLASH FLOOD WARNING FOR CENTRAL 
GREENLEE COUNTY HAS BEEN ALLOWED TO EXPIRE. 

HOWEVER...PONDING OF WATER WILL CONTINUE IN LOW SPOTS FOR THE NEXT 
HOUR OR SO.  

LAT...LON 3307 10924 3311 10906 3275 10909 3288 10932

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:00 PM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 19, 2:00 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST MON JUL 19 2010

.SYNOPSIS...AMPLE MOISTURE AND FAVORABLE EAST TO SOUTHEAST FLOW WILL
BRING AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO SOUTHEAST
ARIZONA.

&&

.DISCUSSION...PLENTY OF MOISTURE IN PLACE UNTIL FURTHER NOTICE. JUST
TRYING TO PICK OUT THE DETAILS FOR UP AND DOWN DAYS AT THIS POINT.
FOR TODAY IT LOOKS LIKE EARLIER THOUGHTS ARE WORKING OUT WITH THE
12Z NAM WOBBLING DOWN A REMNANT OF THE RECONSOLIDATING HIGH CENTER
TEMPORARILY DOWN OVER US THIS AFTERNOON. THIS HAS TENDED TO DELAY
DEVELOPMENT AND TAMP THINGS DOWN A TAD. MOUNTAIN DEVELOPMENT IS
FINALLY UNDERWAY IN EARNEST...BUT WE STILL MAY END UP STRUGGLING TO
DEVELOP WIDESPREAD VALLEY STORMS AS THEY TRY TO MOVE OFF.

OTHERWISE...HIGH SHIFTING EASTWARD WITH HEIGHTS FALLING THROUGH MOST
OF THE WEEK. GAINING A SOUTHERLY COMPONENT TO THE FLOW WITH THINGS
REMAINING PLENTY WET. SOME MID LEVEL COOLING AS THIS HAPPENS WILL
MAKE THE TEMPERATURE PROFILE EVEN LESS STABLE WITH LESS CONDITIONS
ON AFTERNOON CONVECTIVE DEVELOPMENT. MIDDLE TO SECOND HALF OF THE
WEEK LOOKS EVEN MORE SOLID FOR THUNDERSTORMS.

AFTER THAT...ONE DOESN'T WANT TO SEE THE HIGH CENTER WANDER TOO FAR
EAST...THAT TENDS TO REFOCUS THE H7 THETA-E RIDGE THROUGH NEW MEXICO
AND PUT US MORE ON THE PERIPHERY OF THE ACTION. WE SHALL SEE.

&&

.AVIATION...SCT TSRA/SHRA DEVELOPING THIS AFTERNOON AND EVENING.
BASES AROUND 3-6K FT AGL WITH REDUCED VSBYS VICINITY STRONGER TSTMS.
STRONG GUSTY AND ERRATIC OUTFLOW WINDS FROM SOME STORMS. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AMPLE MOISTURE AND FAVORABLE EAST TO SOUTHEAST FLOW
WILL BRING AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO
SOUTHEAST ARIZONA THIS WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 19, 10:30 AM MST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1030 AM MST MON JUL 19 2010

AZZ019-029>035-201400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1030 AM MST MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ALTHOUGH A MOIST ATMOSPHERE REMAINS IN PLACE ACROSS SOUTHEAST ARIZONA
TODAY...THE MID TO UPPER-LEVEL HIGH CENTER TEMPORARILY TRACKS OVER
THE AREA BEFORE TAKING UP RESIDENCE OVER NORTHERN NEW MEXICO
TOMORROW. THIS WILL MAKE THE ATMOSPHERE SLIGHTLY MORE STABLE ALOFT
TODAY. ALTHOUGH ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING...COVERAGE WILL BE DOWN FROM
THAT EXPERIENCED OVER THE PAST FEW DAYS.

HOWEVER...STORMS WILL STILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LOCALIZED HEAVY RAINFALL. RAINFALL AMOUNTS NEAR THE
STRONGEST STORMS WILL APPROACH ONE INCH...WHICH CAN PRODUCE
LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL RESULT IN A THREAT OF STRONG THUNDERSTORM OUTFLOW
WINDS AND LOCALIZED HEAVY RAINFALL. EXPECT AN ELEVATED CHANCE OF
THUNDERSTORMS DURING THE SECOND HALF OF THE WORK-WEEK...AS THE UPPER
FLOW PATTERN BECOMES FAVORABLE FOR CONVECTIVE DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 19, 2:45 PM MST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST MON JUL 19 2010

AZZ034-035-192230-
COCHISE COUNTY AZ-SANTA CRUZ COUNTY AZ-
245 PM MST MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ AND
EXTREME SOUTHWESTERN COCHISE COUNTIES UNTIL 330 PM MST...

AT 236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES EAST OF NOGALES...WITH ANOTHER JUST
SOUTH OF PARKER CANYON LAKE...MOVING WEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...LOCHIEL...KINO SPRINGS AND
PATAGONIA LAKE.

LAT...LON 3134 11090 3154 11086 3154 11047 3134 11038
TIME...MOT...LOC 2144Z 104DEG 9KT 3138 11065

MEYER
Special weather statement, Jul 19, 3:33 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
333 PM MST MON JUL 19 2010

AZZ034-192330-
SANTA CRUZ COUNTY AZ-
333 PM MST MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
430 PM MST...

AT 324 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF NOGALES...MOVING WEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH
HEAVY RAIN.

RADAR ESTIMATES ARE INDICATED THAT RAINFALL AMOUNTS OF GREATER THAN
AN INCH AND A HALF ARE OCCURRING WITH THIS STORM. HOWEVER...WE HAVE
NOT BEEN ABLE TO CONFIRM THESE ESTIMATES THROUGH EITHER GAUGES OF
TRAINED SPOTTERS.

AREAS AFFECTED BY THIS STORM INCLUDE...NOGALES...TUBAC...PATAGONIA
LAKE...KINO SPRINGS...RIO RICO AND TUMACACORI.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3135 11107 3171 11111 3163 11060 3135 11055
TIME...MOT...LOC 2232Z 068DEG 5KT 3140 11076
Special weather statement, Jul 19, 3:35 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT....CORRECTED SPELLING
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST MON JUL 19 2010

AZZ034-192330-
SANTA CRUZ COUNTY AZ-
335 PM MST MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
430 PM MST...

AT 324 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF NOGALES...MOVING WEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH
HEAVY RAIN.

RADAR ESTIMATES ARE INDICATED THAT RAINFALL AMOUNTS OF GREATER THAN
AN INCH AND A HALF ARE OCCURRING WITH THIS STORM. HOWEVER...WE HAVE
NOT BEEN ABLE TO CONFIRM THESE ESTIMATES THROUGH EITHER GAUGES OR
TRAINED SPOTTERS.

AREAS AFFECTED BY THIS STORM INCLUDE...NOGALES...TUBAC...PATAGONIA
LAKE...KINO SPRINGS...RIO RICO AND TUMACACORI.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3135 11107 3171 11111 3163 11060 3135 11055
TIME...MOT...LOC 2232Z 068DEG 5KT 3140 11076
Special weather statement, Jul 19, 3:43 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
343 PM MST MON JUL 19 2010

AZZ019-030-192330-
NORTHERN GREENLEE AZ-UPPER GILA RIVER VALLEY AZ-
343 PM MST MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 430
PM MST...

AT 336 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SUNFLOWER MESA...14 MILES NORTHEAST OF
MORENCI...OR 40 MILES NORTHEAST OF SAFFORD...MOVING SOUTHWEST AT 10
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE RURAL EAST CENTRAL GREENLEE
COUNTY...BUT GUSTY OUTFLOW WINDS COULD FUNNEL DOWN CANYONS TO
HIGHWAY 191 NEAR AND NORTH OF MORENCI.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3312 10906 3302 10934 3321 10941 3336 10905
TIME...MOT...LOC 2241Z 046DEG 8KT 3320 10917

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:03 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Jul 19, 5:14 PM MSTFlash Flood WarningTWCCochise91 min
Jul 19, 5:43 PM MSTFlash Flood WarningTWCCochise92 min
Jul 19, 5:45 PM MSTSevere Thunderstorm WarningTWCCochise44 min
Jul 19, 5:59 PM MSTSevere Thunderstorm WarningTWCCochise61 min
Jul 19, 6:25 PM MSTSevere Thunderstorm WarningTWCCochise50 min
Jul 19, 6:44 PM MSTFlash Flood WarningTWCCochise91 min
Jul 19, 7:14 PM MSTSevere Thunderstorm WarningTWCCochise46 min
Jul 19, 8:00 PM MSTAreal Flood AdvisoryTWCCochise105 min
Jul 19, 8:14 PM MSTAreal Flood AdvisoryTWCCochise91 min
Jul 19, 11:28 PM MSTAreal Flood AdvisoryTWCPima27 min
Jul 19, 11:51 PM MSTFlash Flood WarningTWCPima84 min
Jul 20, 3:43 PM MSTSpecial Weather StatementTWCCochise47 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.